Alert archive / Minnesota / Freeze Warnings in 2024
Freeze Warning 7, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freeze warning at Oct 14, 2024, 2:02 PM CDT for 33 counties in Minnesota. It took effect at Oct 15, 2024, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2024, 2:02 PM CDT (19:02 UTC)
- In effect from
- Oct 15, 2024, 1:00 AM CDT
- Expired
- Oct 15, 2024, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
All 33 counties
Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 67 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991 WWUS73 KMPX 141902 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 202 PM CDT Mon Oct 14 2024 MNZ041-042-047>049-054>060-062-064>070-073>078-082>085-091>093- 151000- /O.NEW.KMPX.FZ.W.0007.241015T0600Z-241015T1400Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Ramsey-Yellow Medicine-Renville- McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur- Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn- Including the cities of Willmar, Benson, St Peter, Albert Lea, Glenwood, Victoria, Mankato, Olivia, Le Sueur, Hutchinson, Minneapolis, Montevideo, Redwood Falls, St Cloud, Blue Earth, Morris, Fairmont, Granite Falls, Chaska, Alexandria, Shakopee, Red Wing, St Paul, Faribault, Waseca, Madison, Litchfield, St James, New Ulm, Hastings, Gaylord, Long Prairie, Chanhassen, Owatonna, and Monticello 202 PM CDT Mon Oct 14 2024 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures in the mid to upper 20s expected. * WHERE...Portions of central, east central, south central, southeast, southwest, and west central Minnesota. * WHEN...From 1 AM to 9 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent outdoor water pipes and irrigation systems from freezing; wrap or drain or allow them to drip slowly. && $$ ETA
2 follow-up statements
880 WWUS73 KMPX 150330 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1030 PM CDT Mon Oct 14 2024 MNZ041-042-047>049-054>060-062-064>070-073>078-082>085-091>093- 151130- /O.CON.KMPX.FZ.W.0007.241015T0600Z-241015T1400Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Ramsey-Yellow Medicine-Renville- McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur- Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn- Including the cities of Morris, Chaska, Owatonna, Benson, Chanhassen, Madison, St Paul, Granite Falls, Montevideo, New Ulm, Hutchinson, Hastings, Redwood Falls, Olivia, Shakopee, Mankato, Glenwood, Willmar, Monticello, St James, Alexandria, Victoria, Blue Earth, Litchfield, Le Sueur, Faribault, Waseca, Long Prairie, Red Wing, St Peter, Gaylord, Fairmont, Albert Lea, Minneapolis, and St Cloud 1030 PM CDT Mon Oct 14 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures in the mid to upper 20s expected. * WHERE...Portions of central, east central, south central, southeast, southwest, and west central Minnesota. * WHEN...Until 9 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MPG
227 WWUS73 KMPX 150712 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 212 AM CDT Tue Oct 15 2024 MNZ041-042-047>049-054>060-062-064>070-073>078-082>085-091>093- 151400- /O.CON.KMPX.FZ.W.0007.000000T0000Z-241015T1400Z/ Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Ramsey-Yellow Medicine-Renville- McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur- Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn- Including the cities of St James, Olivia, Albert Lea, Victoria, New Ulm, Chanhassen, Alexandria, Le Sueur, Long Prairie, Mankato, Waseca, Owatonna, Blue Earth, Redwood Falls, Benson, Morris, Madison, Litchfield, Minneapolis, Granite Falls, Willmar, St Peter, Glenwood, Red Wing, Monticello, Hastings, Fairmont, St Cloud, Montevideo, St Paul, Gaylord, Shakopee, Chaska, Hutchinson, and Faribault 212 AM CDT Tue Oct 15 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures in the mid to upper 20s expected. * WHERE...Portions of central, east central, south central, southeast, southwest, and west central Minnesota. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JPC
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Oct 14, 12:46 PM CDT, 1 hour 16 minutes earlier. Its key messages:
- Widespread sub-freezing temperatures tonight. The expected hard freeze will end the growing season.
- Warming temperatures, gusty winds, and dry fuels will likely lead to an increase in fire weather concerns later this week.
- Next best chance for light rain arrives next weekend. The extended period appears more unsettled with additional chances for rain.
Area forecast discussion, Oct 14, 12:46 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1246 PM CDT Mon Oct 14 2024 .KEY MESSAGES... - Widespread sub-freezing temperatures tonight. The expected hard freeze will end the growing season. - Warming temperatures, gusty winds, and dry fuels will likely lead to an increase in fire weather concerns later this week. - Next best chance for light rain arrives next weekend. The extended period appears more unsettled with additional chances for rain. && .DISCUSSION... Issued at 241 AM CDT Mon Oct 14 2024 Winds have weakened substantially early this morning, following the eastward departure of an upper low and resultant relaxation of the surface pressure gradient. Temperatures in the upper 30s/low 40s will continue to fall a few more degrees overnight, likely near or below freezing in central Minnesota. A Freeze Warning continues for communities along and northwest of a line from Granite Falls to St. Cloud. Our forecast of morning lows in the 30s meets the temperature component for a frosty start, however continued northwesterly flow between 5-10 mph and very dry low level air sampled on the 00z RAOB will work against the development of frost for most locations. Another shortwave trough will dig into the Upper Midwest today, which will reinforce the cool airmass in place and cap the afternoon heating in the upper 40s/low 50s. It will be a dry day for most locations, however the presence of cyclonic flow aloft may work to squeeze out a few showers across Barron, Dunn, Rusk, Chippewa, and Eau Claire counties in western Wisconsin. Expansive Canadian surface high pressure will drift south over the region tonight. Clear skies, light winds, and sub-freezing 850 mb temperatures will work in tandem to promote efficient radiational cooling. It appears quite likely that locations outside of the Twin Cities Metro will dip into the 20s prior to daybreak Tuesday. This idea is supplemented by the 90th percentile (warmest outcome) of the NBM, which features upper 20s/low 30s for outlying areas. The expected hard freeze will effectively end the growing season across southern Minnesota and western Wisconsin. Another widespread freeze is anticipated Wednesday morning. The forecast will veer in a warmer direction Wednesday, as a ~570 dm ridge builds over the Upper Midwest. 850 mb temperatures are progged to reach 10-12C by Wednesday afternoon owing to increasing warm advection out of the southwest. Latest NBM captures the warmer feel with highs in the low 60s. Stronger warm advection will occur on Thursday, as a trough moves across the western CONUS and the ridge axis shifts to the east over the Great Lakes. Afternoon highs will climb into the upper 60s to low 70s Thursday and are expected to top out in the mid 70s Friday. Indications from the blended guidance and EPS are that wind gusts may reach speeds greater than 30 mph Thursday and Friday. Pairing gusty winds with minimum RH's between 20-30 percent raises concerns for a classic Fall fire weather setup. Of course, the setup is amplified by the very dry fuels in place. More to come on the fire weather front should forecast trends continue this week. The extended period will begin with the approach of the western trough eastward into the central portion of the country Friday. An elongated front will setup across a baroclinic zone from northwest Minnesota to the western Great Plains. Global guidance is in strong agreement that an upper low at the base of the trough will become cutoff over the southwestern CONUS, such that the forcing to the north along the cold front will be rather limited. Guidance illustrates a band of rainfall tied to the frontal passage arriving in western Minnesota late Friday and pushing east through the area Saturday. Weaker forcing aloft and a short residence time of precipitation tied to the frontal passage will limit QPF expectations, though this still looks to be the best chance for rain in some time. While it doesn't appear to be a widespread soaking rain event, every drop is welcomed! A look even further into the long term reveals the cutoff low and associated ascent eventually shifting eastward into central CONUS as a dip in the polar jet comes ashore in the Pacific northwest early next week. If trends continue, we may be talking about another chance for widespread rain associated with that feature roughly a week or so from now. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1245 PM CDT Mon Oct 14 2024 BKN to OVC VFR cigs will linger over all sites for the next few hours before clearing out as cirrus late this evening. Redevelopment of low-VFR cigs are expected late tonight which may force MVFR restrictions for a few hours before clearing out mid morning tomorrow. Winds will remain out of the north between 5-10kts through the period. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ WED...VFR. Wind SW 10-15 kts. THU-FRI...VFR. Wind S 15-20G25-35kts. SAT...Mainly VFR. Chc -RA/MVFR. Wind SW 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Strus AVIATION...Dunleavy
Hazardous weather outlook, Oct 14, 3:31 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 331 AM CDT Mon Oct 14 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 150830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 331 AM CDT Mon Oct 14 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Sub-freezing temperatures are likely through sunrise this morning across west-central Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread sub-freezing temperatures are expected everywhere except the inner core of the Twin Cities metro early Tuesday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Freeze Warnings in Minnesota, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.